Wyoming, 2021

Avalanche and Damaging Winds in Wyoming, September 10, 2021

September 10, 2021 · NWS RIW · 4 events in 3 counties and zones

An upper-level disturbance moved across Wyoming, leading to the development of showers and thunderstorms. Very dry conditions at the surface within a hot airmass generated large dewpoint depressions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper-level disturbance moved across Wyoming, leading to the development of showers and thunderstorms. Very dry conditions at the surface within a hot airmass generated large dewpoint depressions. As a result, dry microbursts and strong outflow wind occurred ahead of showers and thunderstorms, primarily across Fremont and Sweetwater counties. Winds gusted as high as 68 mph at Southwest Wyoming Regional Airport near Rock Springs and 60 to 65 mph in the vicinity of Lander and Riverton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 10, 12:41 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 10, 12:41 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
141 PM MDT Fri Sep 10 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 200 PM MDT Fri Sep 10 2021

Still continuing to monitor the present fire weather conditions. Due
to the tightening gradient of an approaching shortwave, surface
winds will increase. Winds don't appear to diminish much overnight
but increasing RH will favor the expiration of the Red Flag Warnings.

Mostly virga showers have begun to develop across the area as the
upper-level shortwave trough has slowly inched its way toward the
forecast area. The main concern is still the gusty and erratic, near
severe outflow wind will be the main concern due to the inverted-V
sounding; as well as, the steep lapse rates. Showers and storms will
increase in coverage toward the evening hours mainly west of the
divide where the most forcing exists. Can't rule out a virga shower
or two across the central basins late this afternoon into the early
evening.

As the trough continues to shift eastward, a surface cold front will
drag across the state starting early Saturday morning. Winds will be
gusty ahead of the front but due to increasing RH ahead of the
front; all zones will stay above fire weather highlight criteria.
Along the front, scattered showers and storms will develop but
mostly across Sweetwater County and southern portions of Fremont and
Natrona counties. Zonal flow fills in behind the departing front
late Saturday keeping the weather tranquil Saturday night. However,
the westerly flow will more than likely usher wildfire smoke back
into the region for Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 200 PM MDT Fri Sep 10 2021

Sunday looks dry with breezy areas over the region. High
temperatures will be in the 70s in the west, upper 70s to lower 80s
east of the divide. The models indicate a weak weather system moving
through the area Sunday night into Monday morning. Isolated showers
are possible Sunday night into Mon morning as this feature moves
across the area. Highs Mon will be in the 70s for the most part. A
second weak weather system is indicated by the models for Monday
night into early Tuesday. Isolated showers look to occur with this
feature Mon night. The rest of Tuesday will be dry once the showers
end. Highs Tue will be in the 70s with some 60s in the west.

Wednesday and Thursday now look dry with mild high temps for mid
September. The models differ next Friday. The ECMWF model keeps the
weather dry with mild highs. The GFS brings a weather system into
the area with isolated showers and storms. Leaning with the dry
solution for now and see how things change over time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 200 PM MDT Fri Sep 10 2021

Showers and thunderstorms will be widely scattered across the west
this afternoon and evening. Wind gusts around 40 knots will be
likely with any storms.

KJAC airport may see thunderstorms in the vicinity as early as 2030Z
and this activity will be at, or near the airport, through 06Z.
There will be breaks in storm coverage at KJAC.

Showers will continue in NW WY after 06Z with isolated storms
through 14Z. Then the west will see decreasing showers after 14Z.

For areas east of the divide, isolated showers and storms will occur
after 21Z through 12Z. Wind gusts around 45 knots will occur with
most storms. Isolated showers will linger through 18Z.

VFR conditions will prevail at the terminal sites through the period.
Mountains in NW WY may be partially obscured after 00Z through 14Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 200 PM MDT Fri Sep 10 2021

Elevated to critical fire weather conditions will continue today as
highlighted by the Red Flag Warnings issued by the midnight crew.
These conditions will continue through the day ahead of a shallow
shortwave trough which is expected to begin impacting the region
later this afternoon. Isolated showers and storms will be possible
as we head toward the evening hours. Showers and storms could create
gusty and erratic near severe outflow winds. Elevated to critical
fire weather conditions diminish slightly Saturday as a cold front
associated with the trough moves through. Winds will be strong to
gusty ahead of the front but minimum RH values will be above
highlight criteria. Scattered showers and storms can be expected
with Saturday's cold front. High temperatures will be about 10
degrees cooler Sunday with minimal fire weather concerns through the
weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ276-279>283-
285-287>289-300.

&&

SHORT TERM...Vorst
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...Vorst
Hazardous weather outlook, Sep 10, 1:48 PM MST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
248 PM MDT Fri Sep 10 2021

WYZ001>020-022>030-112100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
248 PM MDT Fri Sep 10 2021

...Red Flag Warning in effect for most of the area East of the
Divide and Sweetwater County Today...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions for Sweetwater County and most
areas East of the Divide. Please see Red Flag Warning for details.

Isolated to locally scattered thunderstorms over the west this
afternoon and evening with some activity spilling east of the
Divide later this afternoon and evening. Widespread showers and a
few thunderstorms are then expected across the northwest tonight.
The main hazard from showers and thunderstorms this afternoon and
evening will be very strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday...Elevated to possibly critical fire weather conditions
across central and southern areas.

Monday...Isolated thunderstorms possible for much of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Sep 10, 2:20 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
320 PM MDT Fri Sep 10 2021

WYZ014-025-102145-
Wind River Mountains West-Upper Green River Basin Foothills-
320 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of central Sublette
County through 345 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cora, or near Pinedale, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pinedale around 330 PM MDT.
  Willow Lake around 335 PM MDT.

Other locations in the path of this storm include Fremont Lake and
Half Moon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4318 10973 4296 10952 4278 10997 4285 11007
      4288 11011 4292 11014
TIME...MOT...LOC 2119Z 234DEG 28KT 4289 11000

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Sep 10, 3:01 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
401 PM MDT Fri Sep 10 2021

WYZ014>016-025-026-102245-
Wind River Mountains West-Upper Green River Basin-Upper Wind River
Basin-Wind River Mountains East-Upper Green River Basin Foothills-
401 PM MDT Fri Sep 10 2021

...Strong thunderstorms will impact portions of eastern Sublette,
southwestern Fremont and northwestern Sweetwater Counties through 445
PM MDT...

At 400 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Squaretop Mountain to 7 miles west of Farson.
Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Squaretop Mountain around 405 PM MDT.
  Gannett Peak around 415 PM MDT.

Other locations in the path of these storms include Big Sandy
Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4354 10934 4352 10929 4224 10900 4204 10961
      4324 10988
TIME...MOT...LOC 2200Z 240DEG 24KT 4319 10983 4213 10959

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Sep 10, 3:03 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
403 PM MDT Fri Sep 10 2021

WYZ005-007-102230-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
403 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of central Hot Springs
County through 430 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hamilton Dome, or 16 miles west of Thermopolis, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 10831 4385 10822 4369 10808 4352 10857
      4368 10870 4390 10831
TIME...MOT...LOC 2203Z 238DEG 26KT 4364 10855

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Sep 10, 3:23 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
423 PM MDT Fri Sep 10 2021

WYZ019-030-102245-
East Sweetwater County-Green Mountains and Rattlesnake Range-
423 PM MDT Fri Sep 10 2021

...Strong thunderstorms will impact portions of central Sweetwater
County through 445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong outflow boundary
along a line extending from 10 miles east of Boars Tusk to 25 miles
east of Squaw Hollow Boat Ramp on Flaming Gorge. Movement was east
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph. Isolated gusts over 60 mph
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of central
Sweetwater County, including the following locations... Point Of
Rocks and Bitter Creek.

This includes Interstate 80 between mile markers 120 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4226 10825 4125 10837 4116 10904 4202 10894
TIME...MOT...LOC 2222Z 251DEG 40KT 4195 10899 4122 10907

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Sep 10, 3:41 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
441 PM MDT Fri Sep 10 2021

WYZ005-007-014>019-102330-
Wind River Mountains West-Owl Creek and Bridger Mountains-Wind River
Basin-Upper Wind River Basin-Wind River Mountains East-Green
Mountains and Rattlesnake Range-Southwest Big Horn Basin-Lander
Foothills-
441 PM MDT Fri Sep 10 2021

...Strong thunderstorms will impact portions of southwestern Hot
Springs and central Fremont Counties through 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Crowheart to 9 miles
southwest of South Pass Rest Area. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Crowheart around 450 PM MDT.
  South Pass Rest Area around 455 PM MDT.

Other locations in the path of these storms include South Pass City
and Anchor Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4379 10855 4246 10816 4226 10893 4237 10895
      4240 10903 4344 10934 4349 10922 4348 10916
      4352 10917 4356 10908 4354 10908 4352 10903
      4354 10900 4356 10904 4357 10904 4356 10894
      4358 10897 4360 10898 4359 10893 4362 10894
TIME...MOT...LOC 2240Z 244DEG 36KT 4336 10936 4231 10905

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL
Special weather statement, Sep 10, 3:43 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
443 PM MDT Fri Sep 10 2021

WYZ005>007-102315-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
443 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of north central Hot
Springs and northwestern Washakie Counties through 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Legend Rock State Petroglyph Site, or 16 miles
south of Meeteetse, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central Hot
Springs and northwestern Washakie Counties, including the following
locations... Badlands Overlook and Grass Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 10817 4382 10878 4398 10889 4399 10886
      4399 10879 4402 10879 4408 10867 4408 10856
      4413 10855 4417 10847 4417 10830
TIME...MOT...LOC 2243Z 243DEG 36KT 4393 10875

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL

The radar

The Riverton/Lander radar (KRIW), 13 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 avalanche. Local standard time, as filed.

Avalanche, Wind River Basin

When
September 10, 4:05 PM MST to 4:21 PM MST
Where
Wind River Basin forecast zone
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The Lander Airport recorded a maximum wind gust of 60 mph.

Thunderstorm Wind, Fremont

When
September 10, 4:25 PM MST to 4:41 PM MST
Where
Fremont County, (Riw)riverton Rgnl A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.070, -108.450

A maximum wind gust of 64 mph was reported at Central Wyoming Regional Airport near Riverton.

Thunderstorm Wind, Fremont

When
September 10, 4:46 PM MST
Where
Fremont County, 6.07 mi NNW of Hudson
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
42.985, -108.611

The wind gusted to 59 mph at Sharpnose RAWS between Lander and Riverton.

Thunderstorm Wind, Sweetwater

When
September 10, 9:09 PM MST to 9:24 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

The ASOS at the Southwest Wyoming Regional Airport reported a peak wind gust of 68 mph.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981176, 981177, 981178, 981175.